Alert archive / North Carolina / Flood Watches in 2011
Flood Watch 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flood watch at Feb 27, 2011, 1:55 PM EST for Mercer County, Summers County, West Virginia; 5 counties in Virginia; 6 counties in North Carolina. It took effect at Feb 28, 2011, 4:00 AM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2011, 1:55 PM EST (18:55 UTC)
- In effect from
- Feb 28, 2011, 4:00 AM EST
- Expired
- Feb 28, 2011, 10:04 PM EST
- In force
- 18 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
364 WGUS61 KRNK 271855 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 155 PM EST SUN FEB 27 2011 ...HEAVY RAINFALL POSSIBLE ON MONDAY... .A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATER MONDAY AFTERNOON. DEEP MOISTURE AHEAD OF THE FRONT WILL COMBINE WITH THE BOUNDARY TO PRODUCE ROUNDS OF SHOWERS AND THUNDERSTORMS ESPECIALLY LATER MONDAY MORNING THROUGH MONDAY AFTERNOON. THIS COULD RESULT IN PERIODS OF VERY HEAVY RAINFALL CAPABLE OF PRODUCING RAINFALL AMOUNTS OF AROUND TWO INCHES OR MORE. VAZ007-WVZ042-043-045-280300- /O.NEW.KRNK.FA.A.0002.110228T0900Z-110301T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL-MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP... HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE 155 PM EST SUN FEB 27 2011 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA...TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER... MERCER AND SUMMERS. * FROM LATE TONIGHT THROUGH MONDAY EVENING. * SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT WILL LIKELY BRING 1 TO 2 INCHES OF RAIN ACROSS THE REGION. LOCALLY HIGHER TOTALS COULD OCCUR ALONG THE WESTERN SLOPES. THIS IN COMBINATION WITH WET SOIL CONDITIONS FROM EARLIER RAINFALL COULD RESULT IN FLOODING. * SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE HEAVY RAIN HAS ENDED MONDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
6 follow-up statements
435 WGUS61 KRNK 280247 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 947 PM EST SUN FEB 27 2011 ...HEAVY RAINFALL POSSIBLE ON MONDAY... .A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATER MONDAY AFTERNOON. DEEP MOISTURE AHEAD OF THE FRONT WILL COMBINE WITH THE BOUNDARY TO PRODUCE ROUNDS OF SHOWERS AND THUNDERSTORMS ESPECIALLY LATER MONDAY MORNING THROUGH MONDAY AFTERNOON. THIS COULD RESULT IN PERIODS OF VERY HEAVY RAINFALL...WITH AMOUNTS OF TWO INCHES OR MORE. VAZ007-WVZ042-043-045-281100- /O.CON.KRNK.FA.A.0002.110228T0900Z-110301T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL-MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP... HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE 947 PM EST SUN FEB 27 2011 ...FLOOD WATCH REMAINS IN EFFECT FROM 4 AM EST MONDAY THROUGH MONDAY EVENING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA... TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER AND SUMMERS. * FROM 4 AM EST MONDAY THROUGH MONDAY EVENING * SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT WILL LIKELY BRING 1 TO 2 INCHES OF RAIN ACROSS PARTS OF WEST VIRGINIA AND FAR WESTERN VIRGINIA. LOCALLY HIGHER TOTALS MAY OCCUR IF THUNDERSTORMS MOVE OVER THE SAME AREA. THIS IN COMBINATION WITH WET SOIL CONDITIONS FROM EARLIER RAINFALL COULD RESULT IN FLOODING. * SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE HEAVY RAIN HAS ENDED MONDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
509 WGUS61 KRNK 280819 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 319 AM EST MON FEB 28 2011 ...HEAVY RAINFALL POSSIBLE THIS AFTERNOON... .A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY. DEEP MOISTURE AHEAD OF THE FRONT WILL COMBINE WITH THE BOUNDARY TO PRODUCE ROUNDS OF SHOWERS AND THUNDERSTORMS ESPECIALLY IN THE AFTERNOON. THIS COULD RESULT IN PERIODS OF VERY HEAVY RAINFALL...WITH LOCALIZED AMOUNTS OF ONE TO TWO INCHES. VAZ007-WVZ042-043-045-281700- /O.CON.KRNK.FA.A.0002.110228T0900Z-110301T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL-MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP... HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE 319 AM EST MON FEB 28 2011 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA... TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER AND SUMMERS. * THROUGH THIS EVENING * SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT WILL LIKELY BRING 1 TO 2 INCHES OF RAIN ACROSS PARTS OF WEST VIRGINIA AND FAR WESTERN VIRGINIA. LOCALLY HIGHER TOTALS MAY OCCUR IF THUNDERSTORMS MOVE OVER THE SAME AREA. THIS IN COMBINATION WITH WET SOIL CONDITIONS FROM EARLIER RAINFALL COULD RESULT IN FLOODING. * SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE HEAVY RAIN HAS ENDED MONDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
918 WGUS61 KRNK 281711 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1211 PM EST MON FEB 28 2011 ...HEAVY RAINFALL POSSIBLE THIS AFTERNOON... .A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY. BANDS OF SHOWERS AND THUNDERSTORMS ALONG THE FRONT WILL RESULT IN IN PERIODS OF VERY HEAVY RAINFALL...WITH LOCALIZED AMOUNTS OF ONE TO TWO INCHES. VAZ007-WVZ042-043-045-010115- /O.CON.KRNK.FA.A.0002.000000T0000Z-110301T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL-MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP... HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE 1211 PM EST MON FEB 28 2011 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA... TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER AND SUMMERS. * UNTIL 10 PM EST THIS EVENING * SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT WILL LIKELY BRING 1 TO 2 INCHES OF RAIN ACROSS PARTS OF WEST VIRGINIA AND FAR WESTERN VIRGINIA. LOCALLY HIGHER TOTALS MAY OCCUR IF THUNDERSTORMS MOVE OVER THE SAME AREA. THIS IN COMBINATION WITH WET SOIL CONDITIONS FROM EARLIER RAINFALL COULD RESULT IN FLOODING. * SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE HEAVY RAIN HAS ENDED TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
553 WGUS61 KRNK 281840 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 140 PM EST MON FEB 28 2011 ...HEAVY RAINFALL POSSIBLE THIS AFTERNOON... .A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY. BANDS OF SHOWERS AND THUNDERSTORMS ALONG THE FRONT WILL RESULT IN IN PERIODS OF VERY HEAVY RAINFALL...WITH LOCALIZED AMOUNTS OF ONE TO TWO INCHES. NCZ001>003-018>020-VAZ009-015-016-010245- /O.EXA.KRNK.FA.A.0002.000000T0000Z-110301T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-SMYTH-GRAYSON- CARROLL- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...YADKINVILLE...MARION...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX 140 PM EST MON FEB 28 2011 ...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXPANDED THE * FLOOD WATCH TO INCLUDE PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE...SURRY...WATAUGA...WILKES AND YADKIN. IN SOUTHWEST VIRGINIA...CARROLL...GRAYSON AND SMYTH. * UNTIL 10 PM EST THIS EVENING * SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT WILL LIKELY BRING PERIODS OF HEAVY RAIN TO NORTHWEST NORTH CAROLINA AND ALONG THE VIRGINIA BORDER THIS AFTERNOON AND EVENING. UPWARDS OF TWO INCHES OF RAIN IN LESS THAN AN HOUR IS POSSIBLE...AND LOCALLY HIGHER TOTALS MAY OCCUR IF THUNDERSTORMS MOVE OVER THE SAME AREA. * SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE HEAVY RAIN HAS ENDED TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$ VAZ007-WVZ042-043-045-010245- /O.CON.KRNK.FA.A.0002.000000T0000Z-110301T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL-MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP... HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE 140 PM EST MON FEB 28 2011 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA... TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER AND SUMMERS. * UNTIL 10 PM EST THIS EVENING * SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT WILL LIKELY BRING 1 TO 2 INCHES OF RAIN ACROSS PARTS OF WEST VIRGINIA AND FAR WESTERN VIRGINIA. LOCALLY HIGHER TOTALS MAY OCCUR IF THUNDERSTORMS MOVE OVER THE SAME AREA. THIS IN COMBINATION WITH WET SOIL CONDITIONS FROM EARLIER RAINFALL COULD RESULT IN FLOODING. * SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE HEAVY RAIN HAS ENDED TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
573 WGUS61 KRNK 282103 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 403 PM EST MON FEB 28 2011 ...HEAVY RAINFALL POSSIBLE THIS AFTERNOON... .A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING. BANDS OF SHOWERS AND THUNDERSTORMS ALONG THE FRONT WILL RESULT IN IN PERIODS OF VERY HEAVY RAINFALL...WITH LOCALIZED AREAS RECEIVING UP TO AN ADDITIONAL INCH OF RAINFALL ON TOP OF WHAT HAS ALREADY FALLEN. VAZ007-WVZ042-043-045-010300- /O.CON.KRNK.FA.A.0002.000000T0000Z-110301T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL-MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP... HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE 403 PM EST MON FEB 28 2011 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA... TAZEWELL. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER AND SUMMERS. * UNTIL 10 PM EST THIS EVENING * SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT WILL LIKELY BRING AN ADDITIONAL INCH OF RAIN ACROSS PARTS OF WEST VIRGINIA AND FAR WESTERN VIRGINIA. LOCALLY HIGHER TOTALS MAY OCCUR IF THUNDERSTORMS MOVE OVER THE SAME AREA. THIS IN COMBINATION WITH WET SOIL CONDITIONS FROM EARLIER RAINFALL COULD RESULT IN FLOODING. * SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE HEAVY RAIN HAS ENDED TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$ NCZ001>003-018>020-VAZ009-015-016-010300- /O.CON.KRNK.FA.A.0002.000000T0000Z-110301T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-SMYTH-GRAYSON- CARROLL- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...YADKINVILLE...MARION...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX 403 PM EST MON FEB 28 2011 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC... ASHE...SURRY...WATAUGA...WILKES AND YADKIN. IN SOUTHWEST VIRGINIA...CARROLL...GRAYSON AND SMYTH. * UNTIL 10 PM EST THIS EVENING * SHOWERS AND THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT WILL LIKELY BRING PERIODS OF HEAVY RAIN TO NORTHWEST NORTH CAROLINA AND ALONG THE VIRGINIA BORDER THIS EVENING. AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE ON TOP OF WHAT HAS ALREADY FALLEN...AND LOCALLY HIGHER TOTALS MAY OCCUR IF THUNDERSTORMS MOVE OVER THE SAME AREA. * SMALLER STREAMS AND CREEKS WILL BE MOST APT TO FLOOD. HOWEVER SOME ISOLATED FLASH FLOODING MAY ALSO OCCUR ESPECIALLY WHERE THUNDERSTORMS DEVELOP AND RAINFALL RATES ARE VERY HIGH. RUNOFF MAY ALSO PUSH LARGER RIVERS TO NEAR FLOOD STAGE AFTER THE HEAVY RAIN HAS ENDED TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
876 WGUS61 KRNK 010304 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1004 PM EST MON FEB 28 2011 ...RAINFALL HAS MOVED EAST OF THE AREA... .THE COLD FRONT HAS PUSHED ALL THE HEAVY RAINFALL EAST OF THE REGION THIS EVENING...AND WHILE RUNOFF IS STILL RESULTING IN SOME MINOR FLOODING ACROSS SOUTHWEST VIRGINIA...MOST STREAMS AND CREEKS ARE SLOWLY HEADING BACK DOWN. NCZ001>003-018>020-VAZ007-009-015-016-WVZ042-043-045-010415- /O.CAN.KRNK.FA.A.0002.000000T0000Z-110301T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- GRAYSON-CARROLL-MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...MARION... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX... BLUEFIELD...FLAT TOP...HINTON...HIX...LEWISBURG...QUINWOOD... DUO...RAINELLE 1004 PM EST MON FEB 28 2011 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA HAS BEEN CANCELED. RUNOFF FROM EARLIER RAINFALL MAY STILL RESULT IN MINOR FLOODING OF SMALL CREEKS AND STREAMS THROUGH ABOUT MIDNIGHT. OTHERWISE...STREAMS SHOULD SLOWLY FALL BELOW BANKFUL THROUGHOUT THE NIGHT. $$ SK
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flood watch went out at Feb 27, 10:08 AM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Feb 27, 10:08 AM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1008 AM EST SUN FEB 27 2011 .SYNOPSIS... WARMER TEMPERATURES AND GULF MOISTURE RETURN TO THE REGION TODAY AND TONIGHT AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM. STRONG THUNDERSTORMS WILL BE POSSIBLE MONDAY AS A COLD FRONT MOVES THROUGH THE AREA. COOLER AIR WILL MOVE BACK INTO THE REGION AS HIGH PRESSURE BUILDS ON BEHIND THE FRONT ON MONDAY NIGHT AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... SHOWER ACTIVITY CROSSING THE NORTHERN HALF OF THE FORECAST AREA HAS DIMINISHED TO VERY LIGHT SPRINKLES THIS MORNING...BUT WILL STILL BE KEEPING AN EYE ON CONVECTION CROSSING EASTERN TENNESSEE...WHICH WILL BEGIN AFFECTING OUR AREA DURING THE EARLY AFTERNOON. THE MORNING FORECAST PACKAGE APPEARS TO BE IN GOOD SHAPE. ONLY ADJUSTMENTS MADE WERE TO UPDATE THE HOURLY TEMPERATURES AND DEWPOINTS BASED ON CURRENT TRENDS. /PREVIOUS DISCUSSION ISSUED AT 659 AM/... SCATTERED SHOWERS HAVE DEVELOPED FROM EASTERN KENTUCKY INTO SOUTHEAST WEST VIRGINIA. HAVE ADDED CHANCE OF RAIN IN FOR THIS MORNING. A WARM FRONT CROSSES FROM SOUTH TO NORTH THROUGH THE REGION TODAY. THIS WILL LEAD IN MUCH HIGHER SURFACE A ND 850 MB DEW POINTS. PRECIPITABLE WATER VALUES WILL BE MUCH CLOSER TO ONE INCH ACROSS THE FORECAST AREA TONIGHT. MODELS ARE NOT SHOWING MUCH FORCING BUT THERE IS WEAK ISENTROPIC LIFT THAT COMES THROUGH THE TENNESSEE VALLEY WITH AN INCREASE IN LOW LEVEL MOISTURE THIS AFTERNOON. A MORE SIGNIFICANT BAND OF SHOWERS IS EXPECT TO DEVELOP JUST NORTH OF THE WARM FRONT WHICH WILL RESULT IN THE BEST CHANCE OF RAIN OVER SOUTHEAST WEST VIRGINIA. CAPES THIS AFTERNOON MAY REACH 200 J/KG WITH LIFTED INDEX VALUES LOWERING TO BELOW ZERO. SO HAVE KEPT A SLIGHT CHANCE OF THUNDER IN FOR LATE THIS AFTERNOON. WITH THE CHANGE IN AIR MASS TODAY 850 MB TEMPERATURES RISE TO AROUND +10 THEN CONTINUE TO WARM OVERNIGHT. HAVE GONE WARMER THEN GUIDANCE FOR MAXIMUM TEMPERATURES TODAY. CLOUDS WILL HOLD BACK WARMING POTENTIAL BUT WITH STRONG WARM AIR ADVECTION HIGHS SHOULD STILL BE ACROSS THE 70S IN THE FOOTHILLS AND PIEDMONT. EXPECT LITTLE DROP IN TEMPERATURES OVERNIGHT. AN INCREASING LOW LEVEL JET WILL ALSO HELP KEEP TEMPERATURES UP. A WIND ADVISORY MAY BE NEEDED EARLY MONDAY MORNING IN THE MOUNTAINS BUT WILL WAIT TO SEE HOW THE LOW LEVEL JET LOOKS IN THE NEXT MODELS RUNS SINCE THIS WOULD BE LATE 2ND PERIOD ADVISORY. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... WILL BE WATCHING A COLD FRONT SINK TO THE SOUTH AND OVER THE REGION ON MONDAY. ONE SURFACE WAVE...NEAR LAKE ERIE MONDAY MORNING...WILL PUSH THE FRONT ACROSS THE SOUTHERN OHIO AND TENNESSEE VALLEY. A SECOND WAVE DEVELOPS IN THE TENNESSEE VALLEY MONDAY MORNING THEN TRACKS ALONG THE FRONT AND OVER THE AREA MONDAY AFTERNOON. THIS SECOND WAVE WILL SLOW THE FRONT UP SOME...ALLOWING AT LEAST THE SOUTHEAST PORTION OF THE AREA TO WARM AND BECOME UNSTABLE DURING THE AFTERNOON. WITH THE FRONT COMING ACROSS THE AREA DURING PEAK HEATING...INSTABILITIES WILL PRODUCE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS COULD BE SEVERE AS ECHOS COULD BOW WITH THE MAIN THREAT BEING STRAIGHT LINE WINDS. HELICITY ALSO STRONG ENOUGH TO HAVE AN ISOLATED THREAT OF TORNADOES. WITH A STRONG SIGNATURE...WOULD NOT BE SURPRISED TO HAVE PORTIONS OF THE AREA IN A SEVERE THUNDERSTORMS WATCH ON THE LAST DAY OF THE CLIMATIC WINTER. DEPENDING ON HOW FAST THE SECOND LOW PRESSURE TAKES TO DEVELOP AND MOVE NORTHEAST OF THE AREA...SEVERE THREAT COULD LINGER INTO THE EVENING. HIGH PRESSURE WILL BUILD OVER THE OHIO VALLEY MONDAY NIGHT. THE PRESSURE GRADIENT BETWEEN THE EXITING LOW AND INCOMING HIGH...WILL BRING WINDY CONDITIONS TO THE AREA MONDAY NIGHT INTO TUESDAY MORNING. THE INVERSION SHOULD KEEP THE HIGHEST WINDS ALONG RIDGE TOPS OVERNIGHT THEN MIX DOWN TUESDAY MORNING. DESPITE THE STRONG PRESSURE RISES...THE 85H JET WEAKENS TUESDAY MORNING TO ONLY HAVE WINDY AND GUSTY CONDITIONS BELOW CRITERIA. ANY WINDS TUESDAY MORNING RELAX THROUGH THE AFTERNOON AND OVERNIGHT AS THE CENTER OF THE RIDGE MOVES OVER THE REGION. VERY WARM AND NEAR RECORD TEMPERATURES EXPECTED MONDAY AND COULD BE 20F ABOVE NORMAL...ESPECIALLY IF CLOUDS AND SHOWERS ARE DELAYED IN THE MORNING. DEW POINTS ALSO ON THE RISE AND COULD MATCH TYPICAL NORMAL HIGH TEMPERATURES...IN THE 50S. OVERNIGHT LOWS A LITTLE TRICKY AS THE WARMER NAM IS SLOWER WITH MOVING 85H THETA-E FRONT ACROSS THE AREA. WILL GO IN BETWEEN GUIDANCE WITH A 50-50 BLEND. ON TUESDAY...THE CHILLY HIGH PRESSURE WILL BE CENTERED OVER THE AREA AND KNOCK TEMPERATURES BACK TOWARD NORMAL. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... LOW AMPLITUDE MEAN FLOW EXPECTED OVER THE CONUS FOR MOST OF THE EXTENDED PERIOD. A SHORTWAVE PASSING BY TO OUR NORTH MAY PUSH A DRY COLD FRONT ACROSS THE REGION ON WEDNESDAY. WITH LIMITED MOISTURE AND WARMER THICKNESS...HIGHS WEDNESDAY WILL RANGE FROM MID 50S IN THE MOUNTAINS TO THE MID 60S IN THE PIEDMONTS. PLAYED LOW TEMPERATURES COOLER WEDNESDAY NIGHT THAN HPCGUIDE WITH VALUES FROM THE MID 20S IN THE MOUNTAINS TO THE MID 30S IN THE SOUTHEAST. AS A COOL CANADIAN HIGH TRANSITS FROM THE NORTHERN GREAT LAKES TOWARD MAINE THURSDAY...COOLER AIR WILL PUSH DOWN THE EAST COAST. ELECTED TO GO WITH HIGHS THURSDAY FROM UPPER 40S TO THE MID 50S IN SOUTHSIDE. LOWS THURSDAY NIGHT WILL RANGE FROM AROUND FREEZING MARK TO NEAR 40 DEGREES. MOISTURE INCREASES WITH RETURN FLOW AS HIGH PRESSURE SLIDES NORTHEAST FRIDAY. A WARM FRONT WILL LIFT NORTHEAST ACROSS THE OHIO VALLEY. A COLD FRONT APPROACHES FROM THE WEST FRIDAY NIGHT INTO SATURDAY. ALLOWED FOR SOME LIGHT POPS ON FRIDAY...THEN INCREASE CHANCES FRIDAY NIGHT INTO SATURDAY FOR CONVECTION. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... MID AND HIGH LEVEL CLOUDS WILL BE SCATTERED TO BROKEN OVER THE FORECAST AREA TODAY. SCATTERED SHOWERS WILL MOVE THROUGH THE TENNESSEE VALLEY AND INTO WEST VIRGINIA AS A WARM FRONT MOVES NORTH THROUGH THE REGION TODAY. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON BUT LOW CONFIDENCE THAT COVERAGE OF STORMS WILL BE ENOUGH TO AFFECT THE BLF OR LWB AIRPORT. SURFACE DEW POINTS RISE BACK INTO THE 40S AND 50S BY TONIGHT AND WITH THE INCREASE IN LOW LEVEL MOISTURE...MVFR TO IFR CLOUDS ARE LIKELY ACROSS THE AREA. WIDESPREAD SHOWERS AND THUNDERSTORMS WITH MVFR TO IFR CEILINGS AND VISIBILITIES ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT ON MONDAY. THERE WERE STILL SOME MINOT TIMING DIFFERENCES ON THE MODELS BUT MOST INDICATE A FEW OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE...WITH STRONG WINDS AND LARGE HAIL MONDAY AFTERNOON. DOWNSLOPING WINDS AND CLEARING SKIES FOLLOWING THE FRONTAL PASSAGE. WINDS WILL BE VERY GUSTY MONDAY NIGHT THEN WILL DIMINISH ON TUESDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION. CONDITIONS WILL RETURN QUICKLY TO VFR EAST OF THE BLUE RIDGE BY LATER MONDAY NIGHT. HOWEVER COLD ADVECTION UPSLOPING AND MVFR CEILINGS LIKELY TO PERSIST ACROSS THE SOUTHEAST WEST VIRGINIA INTO MONDAY EVENING FOLLOWED BY CLEARING AND VFR CONDITIONS TUESDAY. VFR CEILINGS AND VISIBILITIES ARE EXPECTED TO PERSIST THROUGH THURSDAY. && .CLIMATE... ABOVE NORMAL TEMPERATURES ARE EXPECTED ON MONDAY. RECORDS COULD BE BROKEN OR TIED AT BLUEFIELD (66/1976)...BLACKSBURG (73/1996) AND/OR DANVILLE (76/1962). ROANOKE AND LYNCHBURG HAVE A LONGER PERIOD OF RECORD AND ALSO HAVE WARMER EXTREMES. BOTH ROANOKE AND LYNCHBURG HAD THEIR WARMEST FEB 28TH IN 1918...83F AND 80 RESPECTFULLY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/NF SHORT TERM...RCS LONG TERM...KK AVIATION...AMS/JH CLIMATE...
Hazardous weather outlook, Feb 27, 12:42 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1242 PM EST SUN FEB 27 2011 VAZ007-WVZ042-043-045-281745- TAZEWELL-MERCER-SUMMERS-GREENBRIER- 1242 PM EST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AS A DEEP LOW PRESSURE SYSTEM PASSES NORTH OF OUR AREA. THESE STORMS WILL BE CAPABLE OF PRODUCING WIDESPREAD DAMAGING WINDS AND LARGE HAIL ALONG WITH TORNADOES. IN ADDITION...VERY HEAVY RAINFALL WILL LIKELY OCCUR WITH THE BAND OF SHOWERS AND STORMS WHICH COULD BE ENOUGH TO PRODUCE ISOLATED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001>003-018-019-VAZ009>013-015-016-WVZ044-281745- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-BLAND-GILES-WYTHE- PULASKI-GRAYSON-CARROLL-MONROE- 1242 PM EST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AS A DEEP LOW PRESSURE SYSTEM PASSES NORTH OF OUR AREA. THESE STORMS WILL BE CAPABLE OF PRODUCING WIDESPREAD DAMAGING WINDS AND LARGE HAIL ALONG WITH TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ004>006-020-VAZ014-017>020-022>024-032>035-043>047-058-059-281745- STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1242 PM EST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AS A DEEP LOW PRESSURE SYSTEM PASSES NORTH OF OUR AREA. THE PRIMARY THREATS FROM THESE SEVERE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. TORNADOES ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
Nearby
Flood Watches in North Carolina, 2011Flood Watches in Virginia, 2011Flood Watches in West Virginia, 2011Every flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.